Alert archive / Oklahoma / Red Flag Warnings in 2012

Red Flag Warning 6, NWS Norman, OK

February 28, 20129 counties in Oklahoma; Foard County, Hardeman County, Knox County, Texas

NWS Norman, OK issued this red flag warning at Feb 28, 2012, 4:14 AM CST for 9 counties in Oklahoma; Foard County, Hardeman County, Knox County, Texas. It took effect at Feb 28, 2012, 2:00 PM CST. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2012, 4:14 AM CST (10:14 UTC)
In effect from
Feb 28, 2012, 2:00 PM CST
Expired
Feb 28, 2012, 8:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK, Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 116 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:05 PM CSTNON-TSTM WND GST 541 Sw Buffalo, OK
Feb 28, 6:35 PM CSTNON-TSTM WND GST 672 Wsw Woodward, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WWUS84 KOUN 281014
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
414 AM CST TUE FEB 28 2012

OKZ015-016-022-035-037-TXZ085-088-281115-
/O.CAN.KOUN.FW.A.0004.120228T2000Z-120229T0200Z/
DEWEY-CUSTER-WASHITA-KIOWA-TILLMAN-WILBARGER-BAYLOR-
414 AM CST TUE FEB 28 2012

...FIRE WEATHER WATCH IS CANCELLED...

ALTHOUGH WINDS WILL BECOME RATHER STRONG DURING THE AFTERNOON...
LOW HUMIDITY LEVELS WILL REMAIN ACROSS FAR WESTERN OKLAHOMA AND 
THE TEXAS PANHANDLE.


$$

OKZ004-005-009-010-014-021-033-034-036-TXZ083-084-087-281815-
/O.UPG.KOUN.FW.A.0004.120228T2000Z-120229T0200Z/
/O.NEW.KOUN.FW.W.0006.120228T2000Z-120229T0100Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-BECKHAM-HARMON-GREER-
JACKSON-HARDEMAN-FOARD-KNOX-
414 AM CST TUE FEB 28 2012

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING FOR FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CST
THIS EVENING. 

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURE...LOWER TO UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* STRONG GUSTY WINDS WILL DEVELOP BEHIND A DRYLINE. MOST WIND
  GUSTS WILL AVERAGE 45 MPH BUT A FEW GUSTS NEAR 55 MPH MAY 
  DEVELOP ACROSS FAR NORTHWEST OKLAHOMA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
2 follow-up statements
619 
WWUS84 KOUN 281858
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CST TUE FEB 28 2012

OKZ004-005-009-010-014-021-033-034-036-TXZ083-084-087-290100-
/O.CON.KOUN.FW.W.0006.120228T2000Z-120229T0100Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-BECKHAM-HARMON-GREER-
JACKSON-HARDEMAN-FOARD-KNOX-
1258 PM CST TUE FEB 28 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR FAR WESTERN OKLAHOMA AND NORTH TEXAS...

* HUMIDITY...NEAR 20 PERCENT.

* TEMPERATURE...LOWER TO UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* STRONG GUSTY WINDS WILL DEVELOP BEHIND A DRYLINE. MOST WIND 
  GUSTS WILL AVERAGE 45 MPH BUT A FEW GUSTS NEAR 55 MPH MAY 
  DEVELOP ACROSS FAR NORTHWEST OKLAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
620 
WWUS84 KOUN 290055 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CST TUE FEB 28 2012

OKZ004-005-009-010-014-021-033-034-036-TXZ083-084-087-290200-
/O.EXT.KOUN.FW.W.0006.000000T0000Z-120229T0200Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-BECKHAM-HARMON-GREER-
JACKSON-HARDEMAN-FOARD-KNOX-
655 PM CST TUE FEB 28 2012

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM CST THIS
EVENING. 

* HUMIDITY...NEAR 10 TO 20 PERCENT.

* TEMPERATURE...UPPER 60S TO UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* STRONG GUSTY WINDS WILL OCCUR BEHIND A DRYLINE. MOST WIND GUSTS
  WILL AVERAGE 45 MPH BUT A FEW GUSTS AROUND 55 MPH MAY DEVELOP
  ACROSS FAR NORTHWEST OKLAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 28, 4:06 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 28, 4:06 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
406 AM CST TUE FEB 28 2012

.DISCUSSION...
MOISTURE AND MODEST THERMAL ADVECTION THIS MORNING INTO
THE AFTERNOON SHOULD RESULT IN WIDELY SCATTERED LIGHT
RAIN SHOWERS WITH PERHAPS BETTER COVERAGE OUT WEST EARLY
THIS MORNING. 00Z NSSL WRF AND HRRR SIMILAR WITH BETTER CHANCES
FOR PRECIP EARLY THIS AFTERNOON LIFTING NORTH AND EAST OF FA.

BY MID TO LATE AFTERNOON...A DRYLINE WILL MIX INTO FAR WESTERN
OKLAHOMA AND THE ADJACENT AREA OF WESTERN NORTH TEXAS. DEEP MIXING
BEHIND THE DRYLINE SHOULD CREATE MODERATE TO HIGH END RED FLAG
CONDITIONS...ESPECIALLY ACROSS NORTHWEST OKLAHOMA. NEAR/JUST
ABOVE SEVERE WIND GUSTS MAY OCCUR FOR A FEW HOURS LATE THIS
AFTERNOON ACROSS FAR NORTHWEST OKLAHOMA. CONSIDERED A HIGH WIND
WARNING FOR 3 OR 4 COUNTIES BUT FOR NOW WILL KEEP THIS AREA IN A
WIND ADVISORY.

STORM CHANCES WITH THIS SYSTEM APPEAR TO BE LIMITED...AT LEAST IN
COVERAGE. THE NSSL WRF ATTEMPTS INITIATION NEAR THE DRYLINE LATE
IN THE AFTERNOON WITH PERHAPS A BETTER CHANCE ACROSS EASTERN PARTS
OF THE FA DURING THE EARLY TO MID EVENING. ANY STORM THAT CAN
REALIZE BETTER INSTABILITY...WILL POSE A RISK OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

ANOTHER TROUGH/SYSTEM WILL IMPACT THE SOUTHERN PLAINS THURSDAY INTO
FRIDAY.  ALTHOUGH TEMPERATURES WILL BE RATHER WARM THURSDAY WITH
INCREASING WINDS...HUMIDITY LEVELS MAY REMAIN HIGH ENOUGH MOST
AREAS TO ALLEVIATE FIRE WEATHER CONCERNS. THIS SYSTEM WILL PUSH
A COLD FRONT ACROSS THE AREA LATE THURSDAY INTO FRIDAY. THE BEST
OPPORTUNITY FOR STORMS WILL BE ACROSS SOUTHEAST OKLAHOMA.

THIS SYSTEM WILL BRING SOME COOLER AIR FOR THE FIRST PART OF THE WEEKEND
BUT TEMPERATURES WILL WARM AGAIN GOING INTO EARLY NEXT WEEK.  ANOTHER
SYSTEM MAY HELP INCREASE RAIN/STORM CHANCES NEXT TUESDAY INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  39  70  38 /  50  20   0   0
HOBART OK         70  38  68  36 /  50  10   0   0
WICHITA FALLS TX  77  42  74  40 /  30  20   0  10
GAGE OK           71  33  66  30 /  50  10   0   0
PONCA CITY OK     69  37  66  38 /  60  30  10   0
DURANT OK         68  51  73  44 /  30  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING
     FOR OKZ004>006-009>011-014>016-021-022-033>036.

     RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS
     EVENING FOR OKZ004-005-009-010-014-021-033-034-036.

TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING
     FOR TXZ083-084-087.

     RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS
     EVENING FOR TXZ083-084-087.

&&

01/01
Hazardous weather outlook, Feb 27, 11:55 AM CST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST MON FEB 27 2012

OKZ004>048-050>052-TXZ083>090-281100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A COLD FRONT STALLED OVER SOUTHERN OKLAHOMA AT MIDDAY WILL LIFT BACK
NORTHWARD LATER THIS AFTERNOON AND TONIGHT. BY THIS EVENING...DEEPER
MOISTURE WILL RETURN TO CENTRAL AND NORTHERN OKLAHOMA AS AN UPPER
LEVEL STORM APPROACHES THE SOUTHERN PLAINS.  AREAS OF LIGHT RAIN OR
SHOWERS MAY FORM...ESPECIALLY ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  LIMITED INSTABILITY WILL MAKE THUNDERSTORM DEVELOPMENT
UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE STORMS MAY DEVELOP LATE TUESDAY AFTERNOON
AND EVENING...ESPECIALLY ACROSS THE EASTERN HALF OF OKLAHOMA. AREAS
TO THE EAST OF CUSHING TO MADILL LINE WILL HAVE A BETTER
OPPORTUNITY OF BEING IMPACTED BY SEVERE THUNDERSTORMS. THE RISK OF
SEVERE STORMS SHOULD PUSH EAST OF THE AREA BY MIDNIGHT AS DRIER AIR
FILTERS INTO THE REGION BEHIND A COLD FRONT.

OTHER HAZARDOUS WEATHER...
VERY HIGH TO EXTREME FIRE BEHAVIOR MAY DEVELOP ACROSS FAR WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY AFTERNOON.  PLEASE REFER
TO THE FIRE WEATHER WATCH FOR DETAILS.  VERY STRONG SOUTHWEST
TO WEST WINDS MAY DEVELOP TUESDAY AFTERNOON AS WELL...WITH SOME
GUSTS NEAR 50 MPH ACROSS WESTERN OKLAHOMA.

ANOTHER STORM SYSTEM WILL IMPACT THE SOUTHERN PLAINS THURSDAY INTO
FRIDAY...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO SOUTHEAST
OKLAHOMA THURSDAY NIGHT.  THIS SYSTEM WILL ALSO INCREASE FIRE
WEATHER CONCERNS THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.

Nearby

Red Flag Warnings in Oklahoma, 2012Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.